Flood, Pittsylvania
- When
- February 7, 4:00 AM EST to 7:30 PM EST
- Where
- Pittsylvania forecast zone
- Reported by
- AWOS,ASOS,MESONET,ETC
- Coordinates
- 36.704, -79.396 (the zone’s center; the record gives no point)
One to one and a half inches of rainfall, combined with some snowmelt caused portions of the Dan and Roanoke rivers to flood during February 7-9th. Minor flooding occurred along the Dan River.
Every event with a place to put it; 3 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS RNK wrote it up.
One to one and a half inches of rainfall, combined with some snowmelt caused portions of the Dan and Roanoke rivers to flood during February 7-9th. Minor flooding occurred along the Roanoke River at Randolph, as the river rose above flood stage of 21 feet at 10:45 am on the 7th, then crested about a foot and a half above flood stage at 8:30 pm on the 7th, falling below flood stage at 5:45 am on the 8th.Minor flooding occurred along the Dan River. In Danville, the river rose above the flood stage of 17 feet at 4:00 am on the 7th, crested just over half a foot above flood stage at 11:00 am on the 7th, then fell below flood stage at 7:30 pm on the 7th. At Paces, the river rose above the 20 foot flood stage at 5:15 pm on the 7th, crested just under a foot above flood stage at 5:00 am on the 8th, then fell below flood stage at 1:15 pm on the 8th. At South Boston, the river rose above the 19 foot flood stage at 4:00 am on the 7th, cresting almost 5 feet over flood stage at 3:00 pm on the 8th, then dropping below flood stage at 7:30 am on the 9th.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Blacksburg, VA wrote its last area forecast discussion before the first event at Feb 7, 3:15 AM EST, 45 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE BLACKSBURG VA 315 AM EST SAT FEB 7 2004 .DISCUSSION... .SHORT TERM... SFC TROF OF LOW PRES ALNG ATL CSTLN WL MOV OFFSHORE TDA AS HIGH PRES BLDS SLOLY EWD OUT OF CNTRL AND SRN HIGH PLAINS. W-NWLY DOWNSLOPE WNDS SHD ALLOW FOR GOOD DRYING AND INSOLATION E OF BLUE RDG...WITH TEMPS XPCTD TO CLIMB WELL INTO 40S ACRS THE PIEDMONT. SHRT WV TROF ROUNDING BASE OF UPR TROF XPCTD TO MOV EWD THRU TN VLY TDA...THRU MID ATL AND SERN STATES TNGT...THEN OFFSHORE BY DAYBREAK SUN AS UPR TROF AXIS MOVS E OF AREA. GOOD QC FORCING IN H7-H5 LYR... SOME FRONTOGENESIS IN H8-H7 AND H7-H5 LYRS...AND SOME UPSLOPE UVV THRU LWR MOIST LVLS WHICH SHD CUT THRU DENDRITIC LVL SHD SUPPORT GOOD SNOW SHWR ACTVTY ALNG AND W OF BLUE RDG THIS AFTN INTO TNGT. BEST THREAT OF MEASURABLE SNOWFALL SHD OCCUR IN 21Z-08Z TIMEFRAME... SPCLY ACRS FAVORED UPSLOPE AREAS OF WEST. POTNL OF 1-3 INCHES OF SNOW PSBL IN THESE AREAS DURG THIS PD...WITH ISOLD HIR AMNTS PSBL OVR/ALNG HIST TERRAIN. XPCTD AMNT WL NOT TRIP ADVISORY CRITERIA... BUT WL MENTION IN SPECIAL WEATHER STATEMENT TO HIGHLIGHT THREAT. MORE ABUNDANT CLD CVR ALNG AND W OF BLUE RDG AND GOOD CAA WL RESULT IN LMTD RISE IN TEMPS TDA. TEMPS ACRS GREENBRIER VLY NOT LKLY TO CLIMB MUCH ABV FRZG...WITH ALL OTHER AREAS TO RMN IN 30S. OVRNGT TEMPS TNGT SHD RANGE FM TEENS ACRS THE W...TO THE LWR AND MID 20S ACRS THE E. .LONG TERM... UPR RIDGE/SFC HIGH PRESSURE WILL MOVE OVRHD AND PROVIDE FOR SOME CLEAR AND CALM CONDITIONS SUNDAY AND INTO MONDAY...HOWEVER A FAST MOVING WAVE COMING OUT OF THE ROCKIES WILL RIDE BY TO OUR NORTH AND DROP A FRONT (MAINLY DRY) DOWN ACROSS THE AREA MONDAY NIGHT AND STALL IT JUST TO OUR SOUTH ON TUESDAY. MEANWHILE ENERGY EJECTING OUT THE UPR LOW DOWN IN THE SWRN U.S. WILL PICK UP GULF MOISTR AND TRY TO BRING PCPN INTO THE AREA LATE TUE INTO EARLY WED. HOWEVER WITH LACK OF AMPLIFICATION IN THE UPR LEVELS AND CONFLUENT FLOW OVER THE NERN U.S. IT APPEARS BULK OF PCPN WILL BE SUPPRESSED OVER THE SERN STATES. SO POPS FOR THE MIDWEEK EVENT WILL BE QUITE LOW FOR NOW. BEYOND THAT...MEAN TROF POSITION REMAINS IN THE EASTERN HALF OF THE COUNTRY SO OVERALL COOL...DRY PTTN LOOKS LIKE IT MAY PREVAIL INTO NEXT WEEKEND. && .RNK WATCHES/WARNINGS/ADVISORIES... NC...NONE VA...NONE WV...NONE. && DW/JDS
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE BLACKSBURG VA 359 PM EST FRI FEB 6 2004 THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST WEST VIRGINIA... WESTERN AND CENTRAL VIRGINIA...AS WELL AS NORTHWEST NORTH CAROLINA. NCZ001>006-018>020-VAZ007-009>020-022>024-032>035-043>047-058-059- WVZ042>045-071100- ALLEGHANY VA-ALLEGHANY NC-AMHERST VA-APPOMATTOX VA-ASHE NC-BATH VA- BEDFORD VA-BLAND VA-BOTETOURT VA-BUCKINGHAM VA-CAMPBELL VA- CARROLL VA-CASWELL NC-CHARLOTTE VA-CRAIG VA-FLOYD VA-FRANKLIN VA- GILES VA-GRAYSON VA-GREENBRIER WV-HALIFAX VA-HENRY VA-MERCER WV- MONROE WV-MONTGOMERY VA-PATRICK VA-PITTSYLVANIA VA-PULASKI VA- ROANOKE VA-ROCKBRIDGE VA-ROCKINGHAM NC-SMYTH VA-STOKES NC-SUMMERS WV- SURRY NC-TAZEWELL VA-WATAUGA NC-WILKES NC-WYTHE VA-YADKIN NC- 359 PM EST FRI FEB 6 2004 .DAY ONE... A FLOOD WATCH REMAINS IN EFFECT UNTIL MIDNIGHT. MODERATE TO HEAVY RAIN WILL BE ENDING FROM WEST TO EAST ACROSS THE AREA LATE THIS AFTERNOON. .DAYS TWO THROUGH SEVEN... SNOW SHOWERS ARE EXPECTED IN WESTERN UPSLOPE AREAS UNTIL SATURDAY NIGHT. OTHERWISE NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTERS MAY BE CONTACTED FOR INFORMATION ON ICING AND SMALL STREAM FLOODING. FOR ADDITIONAL WEATHER INFORMATION...VISIT OUR WEB SITE AT... HTTP://WWW.ERH.NOAA.GOV/RNK(LOWER CASE).
The national radar mosaic for the moment the first event began.
3 flood. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Virginia in 2004Every state in 2004This day in weather historyWarnings in Virginia, February 2004
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5385629, 5385630, 5385628.